Aa
A
A
Close
288459 tn?1201294929
depression, mood swings- avonex or ms? ways to cope?
I was dx in January & started Avonex in February. Prior to this I have always been known as very easy going. I work in a highly stressful job, but have for 15 years and I have always rolled with the punches. After my dx & starting Avonex I noticed myself becoming a bit testy. Now 8 months later I believe I am no longer able to roll with those punches. So my 2 parted question would be, does this sound remotely familiar to anyone and any suggestions to controlling emotions? I hate to change my therapy since I think I am handling the Avonex rather well otherwise. Could this be a MS issue alone? I am currently waiting for a call from my neuro's office which I felt downright ridiculous calling to tell them about this issue. But I have put it off for quite some time and I fear I am going to seriously offend someone if I  don't get to the bottom of my problem. I do apologize for sounding like this issue is a tragedy, I do know some of you are going thru some issues that make this look like spilled milk and I wish I could be more of a help on this forum, but I am still pretty MS illiterate. I hope to someday catch up so I can too , be a help like so many of you are! Thanks to you all!               Have a good day all!                   KIm
Cancel
10 Answers
Page 1 of 1
233622 tn?1279338505
You started Avonex at the same time I did.  Did you start an antidepressant also?
I had to.  Avonex causes depression.  

I was finding it so much more difficult to cope before I started Avonex.  I don't think I was depressed at the time but I had Optic Neuritis and was certainly in a flare.  I can't not multitask well any more.  I have 5 children ages 3-11 still at home and some days are so difficult to manage. They are good kids but just the sound of the playing and talking makes me irritable.  

Are you having any of the fluish side effects of Avonex?  For me it is hit and miss on the side effects. One week is fine and the other isn't.  The emotional distress of MS is not easy to cope with either.  

I don't have any real answers for you but understand what you are going through.

LA
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
288459 tn?1201294929
Thanks for the response. No I was not put on an antidepressant. the day after injection aches are getting alot better. I think I am handling the shot pretty well. Can I ask you if you have given it in your arms? I am also afraid to start that but thats a new issue... lol
thanks again
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
627818 tn?1271780626
HI! I also take Avonex and have for 6 years now! My neuro put me on an antidepressant right from the get go. Avonex can cause depression and one symptom of depression is irritibility. You might ask for something and give it a try. MS and depression already go hand in hand, so it might be of value to you. My side effects are hit and miss, too. I only use the thighs and rotate each week. That was just the way I was shown. I think I would have issues with the arms as well since the needle is a little longer for IM injections.
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
233622 tn?1279338505
I just recently started using my arms.  Can't say it really hurts any less but for me it is sure a lot less intimidating than putting that needle into my thigh!

I agree with Grannyjo, you would probably benefit from an antidepressant.  It would be worth trying.

LA
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
Avatar universal
Like you I feel the same, I started in July - I don;t have depression what I have is anxiety and irritability.. to be blunt I am becoming very bitchy and like ou was always easy going in a stressful industry (mortgage industtry) but always the one given the difficult co -workers, clients etc becasue I am "so easy to get a long with" however lately I am always on the brink of telling someone to "bug off' (to put it nicely) but no not depressed/sad just testy and short of patience...
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
Avatar universal
I think Avonex side effects are much like MS itself---hugely variable. From what I've read, depression is likely to occur only in people on Avonex who are pre-disposed to depression or have had it in the past. It's by no means a done deal that Avonex means depression.

However, I agree that irritability, fatigue, etc., can be manifestations of depression. It's also true that MS itself is a primary cause of this illness. So absolutely it's appropriate to discuss mood disorders and swings with your neuro. There are so many antidepressants on the market, and one is bound to be helpful. Why suffer if you don't need to? It's sure worth trying.

As to shots in the arm, I haven't been able to do that and don't want to try. I figure the thighs have so much more area and less possibility of injecting where it will hurt or not get to where it's absorbed. Alternating between sides and tops of thighs means I do the same general area only one week out of four, and that seems to work for me.

ess
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
Avatar universal
Hi everyone. I have relapsing remitting MS and am on Avonex too, for the past 5 years. MS began 14 years ago and I ignored it until a serious episode of optic neuritis made me seek medical help. I absolutely agree that depression is a major side effect of MS and Avonex use. I too am irritable, cannot multi-task well, and have a rather blunted affect. My husband and I have separated. I work in healthcare, and my patient satisfaction reviews are poor - one patient even saying I have "the personality of a dead fish." It's all I can do during a patient visit to keep all of their information straight and not make mistakes, forget having a sun-shiny personality at the same time. Maybe it's high time I started an antidepressant. Which one is everyone using? Does it help?
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
5112396 tn?1378021583
Taking care of my mental health is the bulk of my personal struggle with MS, though I had issues in this area prior to diagnosis. I do take an SNRI (the newer generation of anti-depressants) and have also just completed a year of Cognitive Behavioural Therapy. I also do mindfulness exercises (though I should do it more regularly!) and am trying to reassess my diet and physical exercise levels.

That the think with MS - we take our DMDs, but achieving overall well-being is more like fighting a war with multiple theatres. You have to muster those troops everywhere!

For me, the most difficult and most beneficial thing I have done by far is the CBT. It's tough to rebuild your entrenched cognitive processes from the ground up. I still don't have it all figured out, but I'd like to think that now I can recognise my catastrophising thoughts for what they are and not rise to my own bait.
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
Avatar universal
You may not accept weight in my compliment but for the record....... you always have a way with words of balance immisceo.

You and a few others here master this skill well. Very admirable and well recognized and not to be forgotten.
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
5112396 tn?1378021583
Thank you! Reading over that, though, I do see a few eye-rollers. "That the think with MS" Oops. Meant to type "That's the thing with MS". Should make more sense now. Silly typing mistakes keep me humble! Thanks again, though.
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
Your Answer
Avatar universal
Answer
Know how to answer? Tap here to leave your answer...
Answer
Submit Answer
A
A
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Multiple Sclerosis Community Resources
Top Neurology Answerers
667078 tn?1316004535
Blank
HVAC
Durham, NC
198419 tn?1360245956
Blank
sllowe
572651 tn?1333939396
Blank
Lulu54
Dayton, OH
144586 tn?1284669764
Blank
caregiver222
751951 tn?1406636463
Blank
PastorDan
Caledonia, OH
Avatar f tn
Blank
essdipity